Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 178, NWS Goodland, KS

June 29, 2017Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 8:42 PM CDT for Norton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 8:42 PM CDT (01:42 UTC)
Expired
Jun 29, 2017, 9:31 PM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KGLD 300142
SVRGLD
KSC137-300245-
/O.NEW.KGLD.SV.W.0178.170630T0142Z-170630T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
842 PM CDT THU JUN 29 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Norton County in northwestern Kansas...

* Until 945 PM CDT

* At 842 PM CDT, a severe thunderstorm was located 7 miles north of
  Lenora, or 9 miles southwest of Norton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lenora, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 10016 3980 10016 3982 9963 3958 9963
TIME...MOT...LOC 0142Z 270DEG 17KT 3972 10001 

HAIL...1.25IN
WIND...60MPH
 
$$

Lundquist
5 follow-up statements
087 
WWUS53 KGLD 300158
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
858 PM CDT THU JUN 29 2017

KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
858 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN NORTON COUNTY...

At 857 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Norton to near Lenora, moving east at
30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lenora, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 10016 3967 10015 3981 9997 3982 9963
      3958 9963
TIME...MOT...LOC 0157Z 274DEG 26KT 3976 9989 3963 10001 

HAIL...1.25IN
WIND...60MPH
 
$$

Lundquist
169 
WWUS53 KGLD 300207
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
907 PM CDT THU JUN 29 2017

KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
907 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...

At 907 PM CDT, a severe thunderstorm was located 4 miles west of
Edmond, or 14 miles south of Norton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lenora, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3962 10004 3973 9995 3974 9963 3958 9963
TIME...MOT...LOC 0207Z 273DEG 26KT 3963 9990 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
234 
WWUS53 KGLD 300214
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
914 PM CDT THU JUN 29 2017

KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
914 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...

At 914 PM CDT, a severe thunderstorm was located near Edmond, or 16
miles southeast of Norton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9991 3973 9986 3974 9963 3958 9963
TIME...MOT...LOC 0214Z 269DEG 27KT 3963 9975 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
844 
WWUS53 KGLD 300225
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
925 PM CDT THU JUN 29 2017

KSC137-300245-
/O.CON.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
925 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...

At 925 PM CDT, a severe thunderstorm was located 6 miles west of
Logan, or 17 miles southeast of Norton, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3960 9980 3973 9978 3974 9963 3958 9963
TIME...MOT...LOC 0225Z 268DEG 18KT 3964 9969 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
619 
WWUS53 KGLD 300231
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
931 PM CDT THU JUN 29 2017

KSC137-300241-
/O.CAN.KGLD.SV.W.0178.000000T0000Z-170630T0245Z/
Norton KS-
931 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3960 9980 3973 9978 3974 9963 3958 9963
TIME...MOT...LOC 0229Z 270DEG 17KT 3964 9965 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 29, 7:00 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
600 PM MDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jun 29 2017

An upper level disturbance currently moving southeast over the
Colorado front range is forecast to initiate showers and
thunderstorms generally along and south of the interstate and west
of highway 27 around 00z. Upper level jet divergence signature
suggests a cluster of thunderstorms which is also suggested by
hrrr model qpf. Severe weather is likely. This cluster of storms
is expected to move east and southeast across the area during the
evening and generally out of the area by midnight. Should have a
lull in activity during the early morning hours of Friday before
another disturbance and jet support moves in from the northwest
supporting another chance of showers/thunderstorms by sunrise. Mid
level moisture rather lacking during the afternoon so only slight
chance pops for now.

Low temperatures in the low 50s west to low 60s east. High
temperatures Friday in the low to mid 70s in far eastern Colorado,
mid 70s to low 80s elsewhere.

.LONG TERM...(Friday night through Thursday)
Issued at 137 PM MDT Thu Jun 29 2017

Flow aloft becomes northwesterly Friday night as a ridge builds over
the southwestern CONUS. High pressure moves east onto the region,
resulting in increased temperatures on Saturday as well as dry
weather. Models hint at a quick shot at precipitation overnight on
Saturday for the southern portion of the forecast area.

The next shortwave set to impact the area arrives on Sunday,
generating shower and thunderstorm chances in the afternoon and
evening. The shortwave strengthens a lee trough, with southerly
winds drawing moisture north. The increasing moisture along with
decent shear and instability should be enough for a few severe
thunderstorms. Will continue to monitor. Precipitation exits the
region overnight.

A somewhat active pattern continues into next week with the upper
ridge expanding northeast and some moisture filtering northward
underneath. A similar setup to Sunday will develop on Monday.
However, in addition to this, a disturbance traverses the Rockies
and advances across the area. This generates shower and thunderstorm
chances again in the afternoon and evening hours. Dry conditions are
anticipated on Tuesday as the system moves east.

Wednesday and Thursday: The upper ridge over the southwestern
portion of the country amplifies, expanding north and east, and flow
aloft remains from the north northwest during this period on the
eastern side of the high pressure. Guidance differs in the strength
and position of the ridge. Kept slight to low chance PoPs each
afternoon and evening as disturbances work their way through the
flow.

High temperatures during the period mainly range within the mid 80s
to mid 90s across the region. Low temperatures stay in the 50s and
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Jun 29 2017

TSRA with MVFR to VFR will start out the GLD TAF with a quick
return to VFR conditions once the discrete cell moves east of the
site after 01Z.

MCK will remain VFR through the TAF period with a few
thunderstorms moving through the vicinity between 02-06Z. Showers
may also move through the area of the MCK site between 14-20Z
during the day on Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Thu Jun 29 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Strong and severe thunderstorms are expected after 3 PM MDT (4 PM
CDT) generally along and south of Interstate 70. Wind gusts over 70
mph producing blowing dust and reduced visibilities along with
large hail will be the primary threats. Very heavy rainfall is also
possible for a short period of time which could cause sharply reduced
visibilities and possible flooding of poor drainage and low lying
areas. The severe weather threat should be over by 9 PM MDT (10 PM
CDT).

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

On Sunday afternoon and night, there will be a chance of
thunderstorms across the entire area. Some of these storms could
become severe.

On Tuesday afternoon and night, isolated thunderstorms are expected
across east central Colorado. A few of these storms could become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 29, 8:02 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM CDT THU JUN 29 2017

KSZ003-004-300115-
Norton KS-Decatur KS-
802 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
NORTHEASTERN DECATUR COUNTIES UNTIL 815 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcatur, or 16 miles east of Oberlin, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norton, Norcatur and Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3978 10038 3998 10033 4000 9992 3978 9990
      3974 10024
TIME...MOT...LOC 0102Z 282DEG 29KT 3987 10023

Lundquist
Local storm report, Jun 29, 8:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     6 N REXFORD             39.55N 100.74W
06/29/2017  M61 MPH          THOMAS             KS   MESONET

            KKSREXFO2 MESONET SITE AT FDK PLANT MEASURED 61 MPH WIND
            GUST.

&&

SME
Local storm report, Jun 29, 8:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     3 ENE GEM               39.44N 100.85W
06/29/2017  M62 MPH          THOMAS             KS   MESONET

            CWOP SITE F0981 MEASURED 62 MPH WIND GUST.

&&

SME
Local storm report, Jun 29, 8:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     6 WSW LEOVILLE          39.54N 100.55W
06/29/2017  M60 MPH          SHERIDAN           KS   MESONET

            SITE SELDE2 MEASURED WIND GUST OF 60 MPH.

&&

SME
Special weather statement, Jun 29, 8:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
832 PM CDT THU JUN 29 2017

KSZ015-300200-
Sheridan KS-
832 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL
900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hoxie, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Grinnell.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 10064 3934 10063 3931 10017 3913 10017
TIME...MOT...LOC 0132Z 273DEG 32KT 3925 10049

Lundquist
Local storm report, Jun 29, 8:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     3 NE MENLO              39.38N 100.68W
06/29/2017  M63 MPH          SHERIDAN           KS   TRAINED SPOTTER

            STORM SPOTTER,RAY DUFFEY, MEASURED 62.6 MPH ON A HANDHELD
            ANEMOMETER.

&&

SME

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:29 PM CDTSevere Thunderstorm WarningGLDThomas61 min
Jun 29, 7:45 PM CDTSpecial Weather StatementGLDDecatur15 min
Jun 29, 7:49 PM CDTSpecial Weather StatementGLDDecatur26 min
Jun 29, 8:02 PM CDTSpecial Weather StatementGLDNorton13 min
Jun 29, 8:08 PM CDTSevere Thunderstorm WarningGLDSheridan52 min
Jun 29, 8:18 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton57 min
Jun 29, 8:32 PM CDTSpecial Weather StatementGLDSheridan28 min
Jun 29, 9:03 PM CDTSpecial Weather StatementGLDGraham27 min
Jun 29, 9:10 PM CDTSpecial Weather StatementGLDGraham35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.